Angioedema, an adverse drug reaction…An encounter with a client

Mr.Pharmacist, I think something is happening to my father. Kindly come over and have a look. The client’s father (family) lived only a block away from the pharmacy. At the house, pharmacist noticed the father’s face and lips were swollen. The tongue was not yet swollen.

He asked to see the medications the person had been taking. The client was known to have high blood pressure (hypertension) for several years (about 15 yrs)He is about 68 yrs now. His regular medications had been Amlodipine 10mg daily and Bendrofluazide 2.5mg every morning. He had also been on Aspirin (Soluble) 75mg once daily for years.

The father had recently been diagnosed with diabetes. The Bendrofluazide had been replaced with Lisinopril 5mg daily to protect the kidneys from the effects of diabetes. His medications for diabetes were Tab. Metformin 500mg twice daily plus Tab. Gliclazide MR 30mg daily.

According to the son who rushed to see the pharmacist, the father had been taking the Lisinipril for the past three days. What the father was experiencing is called angioedema induced by the Lisinopril, an angiotensin-converting enzyme (ACE) inhibitor. Angioedema is a swelling of the deep layers of the subcutaneous or submucosal tissue or both.  Most commonly it occurs on the lips, tongue, face, hands or feet.

The swelling is pale and non-itchy, but can be accompanied by urticaria (hives) — red, itchy lumps. Symptoms last for 1 or 2 days. The oedema is caused by an increase in capillary leakage as a result of inflammatory mediators.

This can be a manifestation of Type I allergic reactions; or a consequence of deficiency in C1-esterase inhibitor — an enzyme that ‘damps down’ complement activation; or because of failure to metabolise mediators such as bradykinin.

Angioedema due to Type I hypersensitivity can come on within minutes of drug administration; but, by contrast, angioedema due to inhibition of bradykinin breakdown may not be seen for many months after treatment starts.

Angioedema is a side effect of ACE inhibitors. Other notable ACE inhibitors are Ramipril, Enalapril and Perindopril.

The angiotensin-converting enzyme (ACE) inhibitors are now widely prescribed for the treatment of hypertension as well as for providing cardiovascular and renal protection in patients with heart failure, chronic kidney disease, at high risk of cardiovascular events, and diabetes.

Many established guidelines for the management of hypertension recommend the use of ACE inhibitors and Angiotensin Receptor Blockers (ARB) as first line antihypertensives in persons who also have diabetes.

In the absence of hypertension it is still recommended to use either ACE inhibitors or ARBs in very low doses in persons with diabetes as protection of the kidney from the long term effects of diabetes.

In the absence of diabetes the Calcium Channel Blockers (Nifedipine, Amlodipine, Felodipine, etc) and Thiazide diuretics (Bendrofluazide, Hydrochlorothiazide, etc) have proved to the most effective agents for the management of hypertension in blacks.

It was therefore not surprising that before the onset of diabetes, the father was on Amlodipine plus Bendrofluazide.Medications commonly associated with angioedema includeACE inhibitors, Bupropion, Vaccines, Selective Serotonin Reuptake Inhibitors (SSRIs) such as Fluoxetine, Angiotensin II antagonists, Other antidepressants, Non-steroidal Antiinflammatory drugs (NSAIDS), Statins (Atorvastatin, Rosuvastatin, etc), Radiocontrast agents, and Proton Pump Inhibitors (PPIs).

The most common drugs implicated areACE inhibitors: these precipitate attacks by directly inhibiting the enzymes that convert the vasoactive bradykinins to inactive metabolites, thereby increasing theirhalf-lives and potentiating their vasoactive effects. It is estimated that around 0.5 per cent of patients on ACE inhibitors develop this reaction; the incidence may be as high as 5.5 per cent in black people. Independent risk factors for ACE inhibitor-induced angioedema include black race, a history of drug rash, age greater than 65years and seasonal allergies.

Aspirin and other NSAIDs may precipitate attacks by blocking the cyclo-oxygenase pathway in arachidonic acid metabolism. NSAIDs precipitate angioedema in about 0.3 per cent of patients; the face is commonly affected.

Drug-induced angioedema can develop over a few minutes to hours, is usually self-limiting and resolves quickly. Sometimes recovery can take longer, but angioedema is unlikely to persist for more than three to four days.

The attacks usually happen in the first week after initiating the therapy and sometimes within hours of the first dose.

As a result it may be clear which drug is the most likely cause in patients taking more than one implicated agent. It was therefore easy to identify the Lisinopril as the culprit in the angioedema seen in this particular client.

The incidence decreases with time after first use, although attacks can occur weeks or months after initiation of therapy. The client was asked to stop taking the medication and quickly go and see his health care provider for further management. A pharmacovigilance form was filled for the update of the local database of the Regulatory authority.

The higher incidence of ACE inhibitor-induced angioedema in blacks than whites has led to extraordinary labeling in the FDA-approved package inserts of all the ACE inhibitors.

The labeling points out that because black patients, when treated for hypertension, tend to get lesser antihypertensive effects with ACE inhibitors than other ethnic groups, but at the same time be exposed to a higher probability of angioedema, their treatment with ACE inhibitors provides a diminished benefit risk ratio.

Nothwithstanding this it is also true that in hypertensive black patients with nondiabetic kidney disease, treatment based on an ACE inhibitor was superior to that with either? blocker or calcium channel blocker treatments in protecting against progression of kidney disease (Wright et al. African American Study of Kidney Disease and Hypertension Study Group.

Effect of blood pressure lowering and antihypertensive drug class on progression of hypertensive kidney disease: results from the AASK trial. JAMA.2002; 288: 2421–243).

By Edward O. Amporful

email
Print Friendly

Leave a Comment